The role of the impedivity in the magnetotelluric response

PATELLA, DOMENICO (2009) The role of the impedivity in the magnetotelluric response. [Pubblicazione su rivista scientifica]

Full text non disponibile da questo archivio.

Abstract

We study the influence of the resistivity frequency dispersion effects on the magnetotelluric (MT) response. Impedivity is the term used to indicate the frequency dependent resistivity in rocks. The impedivity functions, used in this paper, have been derived from the general solution of the motion equation of a charge carrier, discussed in a previous paper. A 1D three-layered earth section, with the second layer assumed to be dispersive, is considered to analyze the distortions due to dispersion on the modulus and phase of the MT responses on the earth’s free surface. The MT responses of the section, where the dispersive layer is attributed an impedivity function describing at first a positive, then a negative and finally a resonant dispersion model, are computed for various combines of the dispersion parameters. A general conclusion is that the dispersion effects can strongly influence the MT response either in recognizable or in subtle forms. In the former case, the distortions appear as either steeply rising and/or descending curve branches or spike-like deltas, not compatible with a dispersion-free section. In the latter case, instead, the MT curves preserve the typical behavior for a dispersion-free section, and may thus erroneously be modeled by a section, where the dispersive layer is totally suppressed. In both case, disregarding the distortion effects may lead to misleading conclusions as to the physical properties of the surveyed structures.

Tipologia di documento:Pubblicazione su rivista scientifica
Settori scientifico-disciplinari MIUR:Non specificato
Stato del full text:Accessibilità ristretta
Data:2009
Altri Autori:R. Esposito, D. Patella
Numero di pagine:29
Intervallo di pagina:pp. 225-253
Volume:89
Dipartimento o Struttura:Dipartimento di Scienze Fisiche
Numero identificativo:10.2528/PIER08121203
Titolo rivista/pubblicazione:ELECTROMAGNETIC WAVES
Numero di sistema:7521
Depositato il:21 Ottobre 2010 08:57
Ultima modifica:21 Ottobre 2010 08:57

Solo per gli Amministratori dell'archivio: edita il record